Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 10, 2010, 4:47 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 58 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2010, 4:47 PM CDT (21:47 UTC)
- Expired
- Jul 10, 2010, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:50 PM CDT | HAIL 1 | 6 Sw Fergus Falls, MN | |
| Jul 10, 4:58 PM CDT | HAIL 1.75 | 1 S Fergus Falls, MN | HAIL SIZES STARTED OUT AS PEAS UP TO GOLFBALLS |
| Jul 10, 5:02 PM CDT | HAIL 3 | 1 S Fergus Falls, MN | HAIL BIGGER THAN BASEBALLS...OVER 3 INCHES IN SIZE. |
| Jul 10, 5:06 PM CDT | FUNNEL CLOUD | 4 Se Fergus Falls, MN | WALL CLOUD WITH FUNNEL VIEWED FROM I-94 EXIT 55... LOOKING SOUTHEASTWARD. |
| Jul 10, 5:07 PM CDT | HAIL 1.75 | 4 Se Ashby, MN | RELAYED VIA COUNTY DISPATCH |
| Jul 10, 5:10 PM CDT | HAIL 1 | Ashby, MN | NUMEROUS NICKLE SIZE HAIL. MINOR TREE DAMAGE. HAIL LASTED ABOUT 5 MINUTES. |
| Jul 10, 5:15 PM CDT | FUNNEL CLOUD | 2 S Ashby, MN | WALL CLOUD WITH WELL DEVELOPED FUNNEL JUST EAST OF I-94 NEAR PELICAN LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043
WFUS53 KFGF 102147
TORFGF
MNC051-111-102245-
/O.NEW.KFGF.TO.W.0061.100710T2147Z-100710T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT SAT JUL 10 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 545 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
LOCATED 3 MILES NORTH OF WESTERN...OR 8 MILES SOUTHWEST OF FERGUS
FALLS...MOVING TO THE EAST AT 25 MPH.
* THE TORNADIC STORM WILL BE NEAR...
FERGUS FALLS AROUND 455 PM CDT.
DALTON AROUND 515 PM CDT.
ASHBY AROUND 525 PM CDT.
URBANK AROUND 545 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 60 AROUND 500 PM CDT...AND MILE MARKER 69
AROUND 515 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
&&
LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2147Z 278DEG 23KT 4620 9616
$$
GUST2 follow-up statements
806
WWUS53 KFGF 102208
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT SAT JUL 10 2010
MNC051-111-102245-
/O.CON.KFGF.TO.W.0061.000000T0000Z-100710T2245Z/
GRANT MN-OTTER TAIL MN-
508 PM CDT SAT JUL 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 545 PM
CDT...
AT 504 PM CDT...WEATHER SPOTTERS REPORTED A WALL CLOUD WITH FUNNEL 4
MILES WEST OF DALTON...OR 7 MILES SOUTHEAST OF FERGUS FALLS...MOVING
TO THE EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
UNDERWOOD AND DALTON AROUND 515 PM CDT.
ASHBY AROUND 525 PM CDT.
VINING AND URBANK AROUND 545 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE TORNADO WILL BE BETWEEN...MILE
MARKER 62 AROUND 510 PM CDT...AND MILE MARKER 68 AROUND 515 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
&&
LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2208Z 278DEG 23KT 4618 9597
$$
GUST368
WWUS53 KFGF 102227
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT SAT JUL 10 2010
MNC051-111-102245-
/O.CON.KFGF.TO.W.0061.000000T0000Z-100710T2245Z/
GRANT MN-OTTER TAIL MN-
527 PM CDT SAT JUL 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 545 PM
CDT...
AT 523 PM CDT...WEATHER SPOTTERS REPORTED A WALL CLOUD WITH BRIEF
FUNNELS 8 MILES WEST OF URBANK...OR 17 MILES SOUTHEAST OF
FERGUS FALLS...MOVING TO THE EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
URBANK AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
&&
LAT...LON 4611 9626 4630 9627 4626 9539 4610 9543
4610 9575 4604 9576 4604 9577
TIME...MOT...LOC 2226Z 278DEG 23KT 4615 9572
$$
GUSTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:16 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 10, 3:16 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 316 PM CDT SAT JUL 10 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST PACKAGE. 20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO 3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER THIS EVENING. FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES. FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS... SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS... SO WILL NEED TO MONITOR SITUATION CAREFULLY. SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT. NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S). MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM SYSTEM DROPS ACROSS SOUTHERN CANADA. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD. A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND TONIGHT BEHIND THE FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
Hazardous weather outlook, Jul 10, 7:00 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 10 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 10 2010 ...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING. ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON. THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:56 PM CDT | Tornado Warning | FGF | Grant | 64 min |
| Jul 10, 5:46 PM CDT | Tornado Warning | FGF | Grant, Otter Tail | 59 min |
| Jul 10, 6:06 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 10, 6:41 PM CDT | Tornado Warning | FGF | Wadena | 34 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.